Tornadoes · United States · Illinois · 2024
EF1 tornado, Narita to Latham, Illinois, April 18, 2024
From Narita to Latham, this EF1 tornado ran 3.8 miles across Logan County on April 18, 2024, touching down at 7:18 PM CDT and reaching 200 yards wide. It killed nobody and injured 1.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 18, 2024
- Touchdown
- 7:18 PM CDT (00:18 UTC)
- Lifted
- 7:23 PM CDT (00:23 UTC)
- On the ground
- 5 minutes
- Path length
- 3.8 miles (6.1 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 1
- County
- Logan County
- Touchdown point
- 39.960, -89.220
- Lift-off point
- 39.970, -89.150
- Record number
- 2404181818-01
The damage survey
33 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Debris thrown 2 miles to the SE
- roof thrown into next house
- dugout roof blown off. From drone video Macon Co
- drone footage confirms tornado started in the field to the west. Scour marks across the field from Sw to Ne the east across tree fall area.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow moving frontal system aided the development of supercell thunderstorms by mid-afternoon, which eventually grew upscale into a line segment as they progressed across central and southeastern Illinois during the evening. A total of four tornadoes occurred across Logan and Macon counties in central Illinois. One injury occurred in Logan County when a semi-truck was blown over by one of the tornadoes. In addition to the tornadoes, scattered wind damage also occurred.
The tornado touched down about three mile west-southwest of Latham where it snapped off around 10 trees. The tornado was eventually sighted by a spotter about a half mile southwest of Latham, damaging some trees by a home and scouring the ground in the field as it headed toward Latham. The damage in Latham was mainly to trees, with one business having its roof blown off. The tornado dissipated on the east side of Latham at Highway 121. A semi truck was overturned on Route 121, resulting in minor injuries to the driver.
The tornado touched down just east of the intersection of 2300th Avenue and 200th Street, about 1.5 miles south-southeast of Latham in Logan County, where it produced damage to the roof of an outbuilding. The tornado continued east, crossing into Macon County at the intersection of 2400th Avenue and Heman Street, about two miles southeast of Latham. The tornado eventually dissipated 0.9 miles west of Heman. Softwood and hardwood trees were uprooted along 2400th Avenue, which is the county line between Logan and Macon counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 18, 6:53 PM CDT, 25 minutes earlier. Its key messages:
- Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
- Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
- There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 6:53 PM CDT, 25 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 653 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south. - Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes. - There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night. && .DISCUSSION... Issued at 330 PM CDT Thu Apr 18 2024 A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA including Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties. A few severe thunderstorms warning have recently been issued over parts of central and east central MO sw of Pike county IL. Showers and scattered thunderstorms were increasing west of the IL river and tracking ENE toward central IL. Mid afternoon surface map shows 1008 mb low pressure over central MO with one frontal extending ne near the IL river and a warm front lifting ne of Jacksonville, Decatur and Terre Haute. Dewpoints had risen into the upper 50s/lower 60s in warm sector and winds turning more south to SSE. CAPES were rising to 1-2k j/kg over southern/sw IL in warm sector and effective bulk shear values were 45-50 kts. PW values also coming up to 1-1.2 inches over sw half of IL and into MO and se Iowa so heavy rain threat exists as well with severe storm threat late this afternoon and evening. WPC has marginal risk of excessive rain into this evening south of I-74. Convection to continue to strengthen as it tracks ENE over central and eastern IL through this evening. Marginal to slight risk of severe storms generally from IL river se with enhanced risk from Taylorville to Terre Haute south. Damaging winds and large hail are the main severe wx threats with a few tornadoes also possible with 5% risk of tornadoes in southern 6 counties of Effingham, Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of very large hail 2 inch or more in diameter over sw IL, sw of Litchfield while 15% risk of large hail is over our sw counties pretty close to current watch box. Some convection could linger early overnight over southeast IL/Wabash river valley, then dry and cooler conditions expected. Lows overnight range from upper 30s to near 40F nw of the IL river, to the upper 40s to near 50F in southeast IL. 1035 mb Canadian high pressure over Alberta to nose into central and southern IL Friday afternoon and Fri night bringing dry wx. Though mid/high clouds to quickly stream eastward from the central plains over central/se IL during Friday and Fri evening. Below normal temps return on Friday with highs in the upper 50s in central IL and near 60F in southeast IL. Breezy nw winds 10-20 mph and gusting in the 20s to add a chill to the spring air. Lows Fri night in the upper 30s northern CWA and lower 40s from I-72 south. Patchy frost possible by dawn Saturday far northern CWA from Galesburg to Henry north. Saturday and Sat night to be the coolest period as nw winds continue to usher in cooler air with skies becoming mostly clear. Highs Saturday only in the lower 50s northern CWA, mid 50s central part of CWA and upper 50s south of I-70. Breezy nw winds continue on Saturday at 10-20 mph and some higher gusts. Lows Sat night in the mid 30s central IL and upper 30s se IL. Will be approaching freezing from Lincoln north. With growing season starting across CWA, we may eventually need a frost advisory overnight Sat night into mid Sunday morning and possible even a freezing warning northern CWA. Ample sunshine Sunday with cool highs in the upper 50s and nw winds continue. Could be some frost again overnight Sunday night into early Mon morning with lows in the mid to upper 30s. Finally start to warm up on Monday with highs in the low to mid 60s with sw winds and skies becoming partly sunny Monday afternoon. A northern stream disturbance moves over the Midwest Mon night and Tue bringing next chance of showers and isolated thunderstorms. Not as cold Mon night with lows in the upper 40s and lower 50s, coolest in eastern/se IL. Seasonable highs Tue in the mid to upper 60s. Passage of another cold front late Tue brings cooler wx Tue night and Wed with highs in the lower 60s Wed. 07 && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 655 PM CDT Thu Apr 18 2024 Widespread showers and scattered thunderstorms moving eastward over central Illinois through mid evening, will bring IFR to MVFR conditions especially with heavier rain showers. Convection to diminish/becoming isolated from west to east during mid/late evening. A cold front just east of I-55 early this evening will push through DEC and CMI in next hour or two as SE winds switch NE the then northerly with gusts 18-25 kts. Low clouds to scatter out from nw to se during overnight, with broken mid level clouds quickly spreading eastward by late Fri morning. NW winds 12-17 kts with gusts 20-27 kts to prevail on Friday, though weakening some later in the day. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 18, 3:16 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Thu Apr 18 2024 ILZ027>031-036-037-040-041-192030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms through 7 pm could produce some gusty winds and small hail. There is a level 1 of 5 (marginal) chance for severe weather with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>051-053-192030- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 2 of 5 (slight) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 10 pm. Expected storm motion is toward the east-northeast around 45 mph. ILZ052-054>057-061>063-066>068-071>073-192030- Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 3 of 5 (enhanced) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 11 pm. Expected storm motion is toward the east-northeast around 45 mph. Bumgardner
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.3 hours before the tornado, 54 km from the path. April 19, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88178 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Lincoln (AAA), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 24 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 18, 2024
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 18 | 1:30 PM PDT | EF0 | Spokane, WA | 0.0 | 5 | |||
| April 18 | 4:51 PM CDT | Unrated | Greene, IL | 4.3 | 10 | |||
| April 18 | 5:30 PM CDT | EF1 | Jefferson, MO | 7.8 | 40 | $100,000 | ||
| April 18 | 5:36 PM CDT | Unrated | Jersey, IL | 0.0 | 10 | |||
| April 18 | 5:52 PM CDT | EF0 | Madison, IL | 0.9 | 100 | |||
| April 18 | 5:52 PM CDT | EF1 | Macoupin, IL | 0.2 | 75 | $50,000 | ||
| April 18 | 5:57 PM CDT | EF1 | Madison, IL | 3.1 | 75 | $100,000 | ||
| April 18 | 5:58 PM CDT | EF0 | Saint Clair, IL | 1.1 | 35 | $10,000 | ||
| April 18 | 6:09 PM CDT | EF0 | Madison, IL | 0.3 | 75 | $5,000 | ||
| April 18 | 6:13 PM CDT | EF0 | Madison, IL | 4.4 | 100 | $10,000 | ||
| April 18 | 7:23 PM CDT | EF1 | Macon, IL | 2.1 | 300 | |||
| April 18 | 7:27 PM CDT | EF1 | Macon, IL | 3.7 | 200 | |||
| April 18 | 7:37 PM CDT | EF1 | Macon, IL | 7.2 | 500 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.